Alert archive / Utah / Freeze Warnings in 2017

Freeze Warning 13, NWS Grand Junction, CO

October 14, 2017Grand County, San Juan County, Utah; Garfield County, Mesa County, Colorado

NWS Grand Junction, CO issued this freeze warning at Oct 14, 2017, 3:03 AM MDT for Grand County, San Juan County, Utah; Garfield County, Mesa County, Colorado. It took effect at Oct 15, 2017, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 3:03 AM MDT (09:03 UTC)
In effect from
Oct 15, 2017, 12:00 AM MDT
Expired
Oct 15, 2017, 9:00 AM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Mesa County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 69 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3445 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS75 KGJT 140903
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
303 AM MDT Sat Oct 14 2017

COZ006-UTZ027-029-142100-
/O.UPG.KGJT.FZ.A.0010.171015T0600Z-171015T1500Z/
/O.NEW.KGJT.FZ.W.0013.171015T0600Z-171015T1500Z/
Grand Valley-Arches/Grand Flat-Canyonlands/Natural Bridges-
303 AM MDT Sat Oct 14 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SUNDAY...

The National Weather Service in Grand Junction has issued a
Freeze Warning, which is in effect from midnight tonight to 9 AM
MDT Sunday. The Freeze Watch is no longer in effect.

* LOCATIONS INCLUDE...Grand Junction, Fruita, Palisade, Moab, 
  Castle Valley, Canyonlands National Park, Dead Horse Point 
  State Park, and Fry Canyon. 

* TEMPERATURES...In the mid 30s.

* TIMING...From midnight through 9AM Sunday morning.

* IMPACTS...Prolonged subfreezing temperatures will damage or 
  kill sensitive vegetation. Freezing and bursting of outdoor 
  water pipes is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
4 follow-up statements
380 
WWUS75 KGJT 141738
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
1138 AM MDT Sat Oct 14 2017

COZ006-UTZ027-029-150300-
/O.CON.KGJT.FZ.W.0013.171015T0600Z-171015T1500Z/
Grand Valley-Arches/Grand Flat-Canyonlands/Natural Bridges-
1138 AM MDT Sat Oct 14 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT SUNDAY...

* LOCATIONS INCLUDE...Grand Junction, Fruita, Palisade, Moab, 
  Castle Valley, Canyonlands National Park, Dead Horse Point 
  State Park, and Fry Canyon. 

* TEMPERATURES...In the upper 20s to low 30s.

* TIMING...From midnight through 9AM Sunday morning.

* IMPACTS...Prolonged subfreezing temperatures will damage or 
  kill sensitive vegetation. Freezing and bursting of outdoor 
  water pipes is possible..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
766 
WWUS75 KGJT 150353
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
953 PM MDT Sat Oct 14 2017

COZ006-UTZ027-029-151200-
/O.CON.KGJT.FZ.W.0013.171015T0600Z-171015T1500Z/
Grand Valley-Arches/Grand Flat-Canyonlands/Natural Bridges-
953 PM MDT Sat Oct 14 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT SUNDAY...

* LOCATIONS INCLUDE...Grand Junction, Fruita, Palisade, Moab, 
  Castle Valley, Canyonlands National Park, Dead Horse Point 
  State Park, and Fry Canyon. 

* TEMPERATURES...In the upper 20s to low 30s.

* TIMING...From midnight through 9AM Sunday morning.

* IMPACTS...Prolonged subfreezing temperatures will damage or 
  kill sensitive vegetation. Freezing and bursting of outdoor 
  water pipes is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
980 
WWUS75 KGJT 150930
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
330 AM MDT Sun Oct 15 2017

COZ006-UTZ027-029-151500-
/O.CON.KGJT.FZ.W.0013.000000T0000Z-171015T1500Z/
Grand Valley-Arches/Grand Flat-Canyonlands/Natural Bridges-
330 AM MDT Sun Oct 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* LOCATIONS INCLUDE...Grand Junction, Fruita, Palisade, Moab, 
  Castle Valley, Canyonlands National Park, Dead Horse Point 
  State Park, and Fry Canyon. 

* TEMPERATURES...In the upper 20s to lower 30s.

* TIMING...Through 9 AM this morning.

* IMPACTS...Prolonged subfreezing temperatures will damage or 
  kill sensitive vegetation. Freezing and bursting of outdoor 
  water pipes is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
727 
WWUS75 KGJT 151456
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
856 AM MDT Sun Oct 15 2017

COZ006-UTZ027-029-151600-
/O.EXP.KGJT.FZ.W.0013.000000T0000Z-171015T1500Z/
Grand Valley-Arches/Grand Flat-Canyonlands/Natural Bridges-
856 AM MDT Sun Oct 15 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures across most of the Grand Valley and southeast Utah 
have climbed back to above freezing. Therefore, the Freeze Warning
will be allowed to expire at 9 AM.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Oct 14, 2:54 AM MDT, 9 minutes earlier.

Area forecast discussion, Oct 14, 2:54 AM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
254 AM MDT Sat Oct 14 2017

.SHORT TERM...(Today through Sunday)
Issued at 225 AM MDT Sat Oct 14 2017

As an upper shortwave trough moves through NE UT and NW and
central CO today, its surface cold front will move through the
area. The only sensible weather associated will be over the
northernmost mountains and along the CO and WY border. The more
widespread change will be a 10 to 15 degree drop in temperatures
today and tonight. For tonight and early Sunday morning Freeze
Watches were upgraded to Freeze Warnings for those valleys that
have not yet received a significant freeze. These areas include
the Grand Valley including the Grand Junction vicinity, the Utah
Grand Flat including Arches NP and Moab, and the lower elevations
of SE UT along the Colorado River including Canyonlands and
Natural Bridges.

.LONG TERM...(Sunday night through Friday)
Issued at 225 AM MDT Sat Oct 14 2017

Little to discuss in the extended period as models were consistent
with a dry forecast and near seasonal temperatures through
Thursday. On Monday, flow aloft comes from the northwest on the
leading edge of a shallow transient ridge of high pressure to the
west. The ridge axis shifts overhead Tuesday, then pushes east on
Wednesday resulting in a more zonal flow. A trough off the West
Coast moves onshore Thursday causing flow to shift to the
southwest. Large model discrepancies appear between the GFS and
ECMWF beginning Friday night. The GFS brings a much wetter airmass
to the area beginning late Thursday night suggesting good chances
for precipitation on Friday. In contrast, the 12Z/Friday ECMWF,
though similar in timing, presents a shallower and considerably
drier solution offering little to no chance of precipitation.
Model disparities provide little insight into most probable
outcome and forecast will represent a blend of persistence, GFS
and EC models.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 225 AM MDT Sat Oct 14 2017

VFR conditions will prevail at all the TAF sites for the next 24
hours. A cold front will bring gusty winds today and this evening
across eastern UT and western CO, with scattered showers over the
nigher peaks of northern CO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Warning from midnight tonight to 9 AM MDT Sunday for
     COZ006.

UT...Freeze Warning from midnight tonight to 9 AM MDT Sunday for
     UTZ027-029.

&&

SHORT TERM...CC
LONG TERM...NL
AVIATION...CC
Hazardous weather outlook, Oct 14, 2:25 AM MDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
225 AM MDT Sat Oct 14 2017

COZ001>014-017>023-UTZ022>025-027>029-150830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
225 AM MDT Sat Oct 14 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A cold front will continue moving through the area today bringing
much cooler weather. There is a slight chance for rain and snow showers
across the northern mountains of eastern Utah and western Colorado
this afternoon and evening.

Freezing temperatures are expected tonight at lower elevations
with a Freeze Warning in effect for the Colorado Grand Valley and
the portions of the lower elevations of east- central and
southeast Utah where widespread freezes have yet to happen.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another cold night is expected Sunday night, otherwise no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Freeze Warnings in Utah, 2017Freeze Warnings in Colorado, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.